What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 16, 1:48 PM MST, 1 hour 12 minutes earlier. Its key messages:
- A slow moving storm system will keep unsettled weather over the area through Thursday morning, with chances for scattered showers and thunderstorms and cooler temperatures expected.
- Isolated strong to severe thunderstorms are possible through the evening hours.
- Temperatures are expected to warm Thursday through the weekend with some minor chances for precipitation during this time.
Area forecast discussion, Sep 16, 1:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
248 PM MDT Tue Sep 16 2025
.KEY MESSAGES...
- A slow moving storm system will keep unsettled weather over
the area through Thursday morning, with chances for scattered
showers and thunderstorms and cooler temperatures expected.
- Isolated strong to severe thunderstorms are possible through
the evening hours.
- Temperatures are expected to warm Thursday through the
weekend with some minor chances for precipitation during this
time.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 245 PM MDT Tue Sep 16 2025
The persistent upper level low has barely moved since yesterday as
it begins to close off from the flow aloft. GOES satellite imagery
shows the circulation center over north central Wyoming with
moisture and southwest flow apparent over most of our area. The
initial ripple is already ejecting out to the east of our forecast
area. Morrill and Cheyenne counties still have a potential to see
something out the initial round. The next round is already starting
to kick off over the higher terrain of southern Wyoming west of a
pocket of clear skies between the I-25 corridor and the WY/NE state
line. However, the convective environment in Wyoming is somewhat
less conducive to strong to severe thunderstorms. Dewpoints are
running a little lower than forecast, and instability is
unimpressive. However, shear is fairly strong as the jet maximum
aloft very slowly shifts eastward over the area. The most potent
environment is present in Cheyenne and Morrill counties where a
Severe Thunderstorm Watch is in effect through 9PM. The most likely
scenario for storm progression this afternoon and evening is that
the cluster of storms moving into southern Wyoming from Colorado
grows upscale and translates to the north and east. It may struggle
between the I-25 corridor, but then should run into a more favorable
environment in Nebraska and strengthen. There should be sufficient
time for the atmosphere to destabilize once again in the southern
panhandle after the current round of showers moves out. Elsewhere, an
isolated strong to severe storm is certainly possible, but
widespread severe weather is not expected.
This storm system continues to throw forecast challenges at us
through the overnight hours. The upper level low will jump across
the forecast area overnight and setup somewhere between northeast
Colorado and southwest South Dakota by midday Wednesday. Once the
upper level low begins to become established to our east Wednesday
morning, it will begin to develop a wrap around flow, and eventually
a more well-defined TROWAL. The overnight period continues to
present a lot of uncertainty regarding precipitation coverage.
Forcing will be temporarily weaker as the overrunning lift ahead of
the system deteriorates. However, there will still be some lift from
the trough axis passing through and expected cyclogenesis. Hi-res
models are all over the place, but chances for showers (generally 30
to 60%) are retained in the forecast during this transition period.
Models are starting to come into better agreement on where things
will end up Wednesday as the storm re-organizes east of the
mountains. The outlier ECMWF and its associated ensemble has come
into agreement with the other models on the more northerly location
of the upper level low center with the 12z model suite, which
increases confidence somewhat in the stratiform phase of this system
mainly impacting areas along and north of the North Platte River.
Expect stratiform rainfall to fill in through the morning along and
north of the North Platte River valley. The more northerly position
of the low center will pull drier westerly flow into the I-80
corridor. PoPs were dropped considerably for the I-80 corridor and
points southward with this update. Scattered showers and a few
storms will still be possible for this area, but the widespread
rainfall is now relatively unlikely. In the more favored area,
widespread rainfall amounts of near 0.5" are the most likely
scenario at this time. Higher end scenarios show the capability of
this system to drop 1-2" of liquid precipitation, but due to
uncertainty in the strength and position of the TROWAL, the middle
road scenario is currently represented in the official forecast.
Mountain snow totals were reduced with this forecast area as the
current expected position of the upper level low puts a dry slot
over the higher peaks. A dusting to a few inches is still possible
mainly in the Medicine Bow Peak area, but should be confined to
areas above about 10,500'. Lastly for Wednesday, cloudy conditions
will keep temperatures well below average for most of the area.
Expect highs in the 50s to mid 60s outside of the mountains.
Rainfall chances will continue through Wednesday night and into
Thursday morning as the upper level low slowly spins over central
South Dakota. Dry air is expected to advect into the area from the
north by around Thursday morning, which should bring precipitation
to an end despite the upper level low remaining nearly
stationary.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 325 AM MDT Tue Sep 16 2025
Towards the end of the work week, a stagnant upper-level low will
slowly spin over the north central part of the country, impacting
the CWA with minor precipitation chances. By Thursday, this low will
start pushing its way eastward, leaving precipitation from this
system lingering over the CWA. Instability across the area will be
weak, suggesting stratiform-like precipitation with perhaps a few
embedded rumbles of thunder. With the upper-level low slowly
beginning to move out, Thursday will also mark the start of a warm
up as warmer 700 mb temperatures are ushered in. High temperatures
on Thursday will be about 5 degrees warmer than Wednesday, with
highs in the 60s and low 70s. Temperatures will continue warming
into the day Friday, with mostly sunny skies helping facilitate
highs in the 70s across most of the CWA.
Heading into the weekend, warming continues with high temperatures
on both Saturday and Sunday making it into the 70s and 80s. A weak
shortwave will make its way across the northern tier of the country
over the weekend, potentially providing enough lift and a bit of
moisture for showers and thunderstorms to develop. Any storms that
do develop look to be mainly confined to the high terrain with
minimal impacts. Aside from precipitation chances over the weekend,
another weak disturbance moving directly across the CWA could
potentially spark some strong to marginally high winds Sunday
afternoon. 700 mb winds over the usual southeast Wyoming wind prones
will reach 50 kts with decent subsidence. Gradients are elevated
which will lead to the increase in wind speeds, but continued model
runs will be needed to assess whether or not high winds will be
possible. Despite this, a windy day is still expected on Sunday.
Headed into the beginning of the work week, weak ridging/zonal flow
will lead to a mild and dry pattern. Mostly sunny skies and above
average temperatures can be expected for Monday and Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1116 AM MDT Tue Sep 16 2025
We have a complex aviation forecast with multiple hazards over
the current TAF period as a strong but very slow moving storm
system inches its way over our area through Wednesday. The first
hazard will be the line of showers and thunderstorms moving
through the Nebraska panhandle late this morning. Expect a few
more hours with nearby lightning at NE panhandle terminals. VIS
drops and gusty winds are likely at KAIA and KSNY. KCDR is
behind the main line, but another round is possible. The first
cluster of storms should depart by around 21z.
Then, attention shifts back to the west where another cluster of
showers and thunderstorms is expected to develop. This has the
potential to bring thunderstorm impacts to all terminals between
20z and 04z or so. Confidence in exact timing for an individual
terminal is fairly low. There is also a potential that this
second round fails to materialize due to some stability and dry
air present.
Lastly, the upper level low pressure center will shift to our
east overnight, allowing moisture to wrap around into the area
into Wednesday morning. In addition to shower activity
continuing across the area, low CIGs are possible at KLAR and
all High Plains terminals. However, confidence is again quite
low due to major discrepancies between model systems.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MN
LONG TERM...SF
AVIATION...MN
Hazardous weather outlook, Sep 16, 2:37 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Tue Sep 16 2025
NEZ002-095-096-WYZ101>119-170945-
Dawes County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MDT Tue Sep 16 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Another Pacific system will impact the region today through
Thursday, bringing much cooler temperatures and widespread showers
and scattered thunderstorms. Rain will change to snow above
elevations of 9500 feet in central and southeast Wyoming.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Periods of rain showers, isolated thunderstorms, and cooler
temperatures will continue through Thursday. A slow warming trend
is forecast for the weekend.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019>021-054-055-170945-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-
337 AM MDT Tue Sep 16 2025
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
There is a marginal to slight risk for severe thunderstorms today
and into tonight. Multiple lines of thunderstorms will impact
western Nebraska, possibly starting in the morning hours. In the
afternoon, these thunderstorms may become severe and contain large
hail, strong gusty winds, and very heavy rainfall. An isolated
tornado is also possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Periods of rain showers, isolated thunderstorms, and cooler
temperatures will continue through Thursday. A slow warming trend
is forecast for the weekend.
.Spotter information statement...
Spotters are urged to report severe weather to the National
Weather Service or law enforcement.
In the hours before
Special weather statement, Sep 16, 9:29 AM MST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1029 AM MDT Tue Sep 16 2025
NEZ002-003-161700-
Box Butte NE-Dawes NE-
1029 AM MDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOX BUTTE AND
EASTERN DAWES COUNTIES THROUGH 1100 AM MDT...
At 1029 AM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chadron, Red Cloud Campground, Box Butte Reservoir, Box Butte
Campground, Chadron State Park, and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 10302 4243 10312 4279 10298 4300 10300
4300 10280 4279 10279 4278 10277 4245 10277
4244 10275 4228 10274
TIME...MOT...LOC 1629Z 219DEG 20KT 4285 10290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Sep 16, 10:02 AM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1102 AM MDT Tue Sep 16 2025
NEZ002-003-021-161745-
Box Butte NE-Dawes NE-Morrill NE-
1102 AM MDT Tue Sep 16 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BOX BUTTE...NORTHEASTERN
MORRILL AND EASTERN DAWES COUNTIES THROUGH 1145 AM MDT...
At 1102 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Slim Buttes Housing to
Hemingford to 9 miles northeast of Angora. Movement was northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alliance, Hemingford, Box Butte County Fairgrounds, Red Cloud
Campground, Berea, Alliance Municipal Airport, Box Butte Reservoir,
Chadron State Park, Box Butte Campground, Wild Horse Butte, and Box
Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4183 10307 4224 10316 4299 10292 4301 10290
4300 10280 4210 10274 4207 10270 4193 10268
TIME...MOT...LOC 1702Z 225DEG 29KT 4297 10286 4234 10304 4194 10300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Sep 16, 2:21 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Tue Sep 16 2025
WYZ110-114-115-162200-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
321 PM MDT Tue Sep 16 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CARBON AND
SOUTHWESTERN ALBANY COUNTIES THROUGH 400 PM MDT...
At 320 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Snowy Range Pass to Rob Roy Reservoir to Lake
Owen Campground to Woods Landing-Jelm to 7 miles southeast of Boswell
Creek Campground. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albany, Nine Mile, Brooklyn Lake, Brooklyn Lake Campground, Sugar
Loaf Campground, Woods Landing-Jelm, Libby Creek Campground, Harmony,
McFadden, Twin Buttes Lake, Deep Creek Campground, Sheep Mountain,
Centennial, Nash Fork Campground, Snowy Range Pass, Lake Owen
Campground, Lake Hattie Reservoir, Wild Horse Ranch, Rob Roy
Reservoir, and Medicine Bow Peak.
This includes Interstate 80 in Wyoming between mile markers 274 and
305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 10604 4118 10625 4136 10635 4180 10605
4156 10592 4142 10571 4114 10568 4099 10585
4099 10603
TIME...MOT...LOC 2120Z 213DEG 20KT 4134 10628 4123 10622 4115 10609
4109 10601 4096 10599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Zawislak